fbpx
 

Chemotherapy-Induced Peripheral Neuropathy (CIPN)

Chemotherapy-Induced Peripheral Neuropathy (CIPN)?

Chemotherapy-Induced Peripheral Neuropathy (CIPN) is a negative side effect of Chemotherapy drugs and treatments. Chemotherapies and different kinds of cancer treatments often damage the healthy peripheral nerves in the body in charge of sensory (sensations) functions and motor (movements) functions of your hands, arms, legs, feet, and organs functions, such as, bladder and bowel control resulting in Chemotherapy-Induced Peripheral Neuropathy (CIPN).

Chemotherapy-Induced Peripheral Neuropathy (CIPN) is most commonly a sensory neuropathy but may be a combination with motor and autonomic functional changes with various degrees of intensity and duration. Chemotherapy often causes damage of peripheral sensory and motor nerves resulting in a number of symptoms and functional problems.

Chemotherapy-Induced Peripheral Neuropathy (CIPN) is a major complication for cancer patients due to its high prevalence among people treated with Chemotherapies.

Chemotherapy-Induced Peripheral Neuropathy (CIPN) - (CIPN)
Chemotherapy-Induced Peripheral Neuropathy (CIPN) - (CIPN)

What are the risks for developing Chemotherapy-Induced Peripheral Neuropathy (CIPN) ?

Some types of chemotherapy drugs are a higher risk to cause neuropathy Chemotherapy-Induced Peripheral Neuropathy (CIPN)

The most common chemotherapy medications causing
chemotherapy-induced peripheral neuropathy (CIPN) are platinum drugs (oxaliplatin), taxanes (docetaxel), epothilones (ixabepilone), immunomodulatory drugs (thalidomide), vinca alkaloids (vincristine) and proteasome inhibitors (bortezomib).
Other chemotherapy drugs can also cause
Chemotherapy-Induced Peripheral Neuropathy (CIPN)

The risk of developing Chemotherapy-Induced Peripheral Neuropathy (CIPN) increases with larger doses, multiple treatment courses, and drug combinations used in chemotherapy.
Patients who are older or have diabetes, vitamin and mineral deficiencies, history of peripheral neuropathy are more likely to develop Chemotherapy-Induced Peripheral Neuropathy (CIPN).

How Common is Chemotherapy-Induced Peripheral Neuropathy (CIPN) ?

Chemotherapy-Induced Peripheral Neuropathy (CIPN) - What are the risks for CIPN developing
Chemotherapy-Induced Peripheral Neuropathy (CIPN) - What are the risks for CIPN developing

Chemotherapy-Induced Peripheral Neuropathy (CIPN) risk rates by drug type/class:

  • Platinum drugs (70–100%)
  • Taxanes (11–87%)
  • Thalidomide (20–60%),
  • Ixabepilone (60–65%)

Chemotherapy-Induced Peripheral Neuropathy (CIPN) can develop from a single chemotherapy treatment or as a result of multiple chemotherapy treatments over time. Chemotherapy drugs can damage nerve structures causing different types of neuropathies. The most common are large and small fibre, cranial, autonomic, sensory and/or motor, demyelinating and axonal.

What are the Symptoms of Chemotherapy-Induced Peripheral Neuropathy (CIPN)

The symptomlogy of Chemotherapy-Induced Peripheral Neuropathy (CIPN) typically appears weeks or months after the completion of chemotherapy, with the severity dependent on type of chemotherapies and the amount of treatments.

Chemotherapy-Induced Peripheral Neuropathy (CIPN) usually develops in the toes or fingers and progresses to the feet, legs, hands and arms. Symptoms of Chemotherapy-Induced Peripheral Neuropathy (CIPN) usually occur on the left and right sides of the body. Sensory symptoms typically initiate in the feet and hands and commonly present as a “glove and stocking” feeling.

Dependent on the nerves affected Chemotherapy-Induced Peripheral Neuropathy (CIPN) common symptoms may include:

  • Numbness, tingling or pins-and-needles
  • Stabbing sharp pain
  • Burning pain
  • Pressure or Constriction
  • Electric or shock-like sensations
  • Oversensitivity to touch
  • Inability to differentiate hot or cold temperatures
  • Swallowing Difficulties
  • Bladder and bowel control problems
  • Muscle weakness and atrophy
  • Walking Difficulties
  • Balance and coordination difficulties

Chemotherapy drugs that affect the sensory nerves typically experience sensations, such as, numbness, pins and needles, sharp or burning pain and balance issues.

Chemotherapy that affects the motor nerves may experience weakness of the muscles in the feet, legs, arms and hands.

Chemotherapy-Induced Peripheral Neuropathy (CIPN) Symptoms can occur after chemotherapy within a few hours or days and can increase with additional chemotherapy treatments.

How does Chemotherapy-Induced Peripheral Neuropathy (CIPN)
Affect Function?

Chemotherapy-Induced Peripheral Neuropathy (CIPN) often damages the sensory and motor functions of the peripheral nerves resulting in numbness, tingling, pins and needles, balance difficulties and muscle weakness. These symptoms and function changes increase the risk of falls resulting in fractures and other Injuries. These debilitating symptoms often lead to inactivity causing decreased muscle strength and size.

CIPN Chemotherapy-Induced Peripheral Neuropathy (CIPN) can make activities of daily living, such as cooking, washing dishes, sleeping and social interactions difficult to perform due to the sensory and motor peripheral nerve dysfunction and damage.

Chemotherapy -Induced Peripheral Neuropathy (CIPN) - How does Chemotherapy-Induced Peripheral Neuropathy (CIPN) Affect Function
Chemotherapy -Induced Peripheral Neuropathy (CIPN) - How does Chemotherapy-Induced Peripheral Neuropathy (CIPN) Affect Function

Does induced neuropathy Chemotherapy-Induced Peripheral Neuropathy (CIPN) get worse over time?

Chemotherapy-Induced Peripheral Neuropathy (CIPN) can be very debilitating and affect the ability to function or feel good mentally, physically, and socially. Many cases are not usually permanent and improve after the chemotherapy treatment is completed.

Chemotherapy-Induced Peripheral Neuropathy (CIPN) can take a few months for symptoms to improve but some become permanent without proper treatment. Pain and sensory abnormalities may continue for years after the completion of chemotherapy.
Chemotherapy-Induced Peripheral Neuropathy (CIPN) patients may have stopped the cancer but suffer from debilitating peripheral neuropathy induced by cancer treatments.

Chemotherapy -Induced Peripheral Neuropathy (CIPN) - Treated
Chemotherapy -Induced Peripheral Neuropathy (CIPN) - Treated

How is Chemotherapy-Induced Peripheral Neuropathy (CIPN) diagnosed?

Chemotherapy-Induced Peripheral Neuropathy (CIPN) can be diagnosed by your doctor analyzing your symptoms, complaints, medical history, current or previous chemotherapy, and physical examination findings.

At Neuropathy Relief Miami, Dr. Alfonso will conduct a detailed consultation to understand your symptoms and medical history followed by a comprehensive neurological and orthopedic physical examination and if necessary order advanced tests to help diagnose Chemotherapy-Induced Peripheral Neuropathy (CIPN).
During your Chemotherapy-Induced Peripheral Neuropathy (CIPN) orthopedic and neurologic examination. Dr. Alfonso will analyze your motor and sensory functions. He will utilize multiple tests for muscle strength, size, reflexes, coordination and balance. He will test your ability to feel sensations (vibrations, hot, cold, sharp, dull, light touch). Orthopedic testing and any x-rays will also be performed if needed to determine if you have a compression type of neuropathy in combination to Chemotherapy-Induced Peripheral Neuropathy (CIPN).
After your exam, Dr. Alfonso will thoroughly study your results, determine if you are a good candidate for treatment and develop your individual treatment plan and recommendations.

How is Chemotherapy-Induced Peripheral Neuropathy (CIPN) Treated ?

Treatment of Chemotherapy-Induced Peripheral Neuropathy (CIPN)
neuropathies depend on their current phase of treatment and may include your oncologist eliminating or decreasing the dose of the chemotherapy. Cancer patients currently under chemotherapy will consult with their current cancer doctor about receiving the Dr. Alfonso’s Neuropathy Treatment Proctol. Dr. Alfonso takes an interdisciplinary approach to Chemotherapy-Induced Peripheral Neuropathy (CIPN) and will work with your oncologist to deliver the safest and best treatment available to improve your quality of life.

Dr. Alfonso‘s Neuropathy Treatment Protocol is a highly successful drug-free, non surgical, safe, and effective treatment that has successfully helped many patients suffering Chemotherapy-Induced Peripheral Neuropathy (CIPN).
Please click on the treatment link and visit our Treatment page to learn more about the Dr. Alfonso Neuropathy Treatment Protocol and our unique therapies for rehabilitating damaged peripheral nerves.

Call us for a Complimentary Consultation: (305) 275-7474

Neuropathy Treatment without drugs or surgery
For a Initial Consultation with Dr. Alfonso please make your appointment.
SCHEDULE AN APPOINTMENT NOW

Schedule an Appointment